Oklahoma, 2021

Hail and Damaging Winds in Oklahoma, June 12, 2021

June 12, 2021 · NWS AMA · 6 events in 1 county or zone

A weak upper level disturbance moved along the northern side of an upper level ridge centered across the Desert Southwest generating thunderstorms over the mountains of Colorado and New Mexico. These storms slowly moved east into the Panhandles and encountered an environment with weak to moderate wind shear but extreme instability and high moisture which allowed these storms to thrive and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper level disturbance moved along the northern side of an upper level ridge centered across the Desert Southwest generating thunderstorms over the mountains of Colorado and New Mexico. These storms slowly moved east into the Panhandles and encountered an environment with weak to moderate wind shear but extreme instability and high moisture which allowed these storms to thrive and increase in severity and organization as they tracked east. The main impact from the storms were from damaging winds as they crossed out of New Mexico and Colorado into the Panhandles, but some hail was also reported. The most significant damage occurred with a storm that strongly bowed as it moved southeast across Cimarron County Oklahoma. This storm produced wind speeds likely around 90 mph in some locations based on damage and were measured just shy of 80 mph near Boise City, OK at a mesonet site. The storm produced widespread wind damage from Kenton to Boise city and southeast to Griggs, OK. Widespread damage to trees and powerlines occurred and isolated significant roof damage occurred as well, including the Boise City High School auditorium, which lost part of it's roof completely. Fifty-five power poles were reported damaged across Cimarron County with around 1600 customers without power during the peak outage after the storms. Power was out until well into the afternoon hours on Sunday for some locations. This storm continued to grow upscale and eventually merged across the northwestern Texas Panhandle with another broken line of storms that had crossed the New Mexico border near I-40, also producing severe wind gusts as they entered the Texas Panhandle. This storm complex tracked east-southeast and continued to produce severe wind gusts and heavy rainfall, especially across the northern and central Texas Panhandle. The storms finally weakened early Sunday morning as instability decreased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 5:29 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 12, 5:29 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
629 PM CDT Sat Jun 12 2021

.AVIATION...
There is still some uncertainty about the potential for some
thunderstorms to make it into the Oklahoma and Texas Panhandle
from New Mexico. Main timing will be from about 02Z for KDHT, 04Z
for KGUY, and 06Z for KAMA if they are to be impacted. Have VCTS
in the TAF as confidence is still not very high if these storms
will maintain themselves or how wide spread they will be. If
thunderstorms do make it into the area this could create concern
for LLWS even if they are up to 5 miles away. Surface winds will
be out of the east to south around 5 to 15 kts, without
interference from outflows. CIGs should also remain above 9k ft
outside of any active thunderstorm.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 349 PM CDT Sat Jun 12 2021/

SHORT TERM...Tonight through Sunday Night...

H5 ridge axis extends from NRN Mexico into W Texas. Two subtle
ridge riding S/WVs can be seen in WV imagery in NRN NM and ERN AZ
and these are forecast to cross the region through the overnight
hours. The low level flow has returned to a more easterly
direction behind yesterdays front which is now located near a
Hereford Wichita Falls line, but will slowly lift and become more
diffuse through the night allowing winds to turn more SE.
Abundant low level moisture remains near and north of the boundary
and Tds are in the 60s with even some low 70s. Models agree that
H7 moisture advection has been occurring through the day with an
H7 theta-e ridge setting up near the WRN Panhandles. MLCAPE is
around 2500-3500 J/KG and the SPC RAP shows an impressive
3000-4000 MLCAPE by 01 UTC. While this seems high, it should be
noted that the 12Z sounding showed observed MLCAPE of just over
4000 J/KG which might be a record for the station! Effective bulk
shear is forecast to the be 30-35 tonight while the 0-3km helicity
increases to 200-300 with the help of a 30 kt LLJ. This all seems
to be setting the stage for a TSTM event and assoc severe chcs
with discrete cells possible early in the evening possibly
congealing into an MCS, HOWEVER there is one major caveat - there
is a cap.

While all the momentum was towards the more agressive models 18-24
hours ago, that has come to a screeching halt since then and
models have reverted to extremely different solutions regarding
how tonight will play out. Although the GFS remains extremely
agressive (and persistent), am somewhat dubious of this solution
given what appears to be convective feedback that significantly
strengthens the S/WV over the WRN Panhandles before it crosses to
the east. The FV3 Hi-res is one of the more agressive CAMs (GFS
influence?) and SPC HREF is relatively excited as well with
developing an MCS, but HRRR, NAM and others are not (HRRR not at
all). SPC has expanded the SLT risk through the day and it now
includes the entire WRN Panhandles (including a hatched area for
wind west), but there is still significant uncertainty given huge
spread in model guidance that ranges from an MCS impacting much of
the area to nothing holding together vs the cap and very little
or nothing happening. Current forecast is closest to the TTU WRF
which is a nice compromise solution. Forecsat is showing SCT
TSTMs in the west this evening (40-50% coverage) and lesser
coverage in the east as things weaken (20-30%). There would be a
threat for large hail and damaging wind and and a very low tornado
potential in this case. If the most aggressive CAMs verify, a
significant MCS would provide even higher wind and heavy rainfall
threat which is why SPC is also highlighting a significant wind
threat (hatched area) in the SWODY1.

H5 ridge builds north towards the Four Corners with mid level
flow becoming more NNW on Sunday. This flow regime does not favor
NM mountain convection crossing the border, but CAPE remains very
high and wind shear is sufficient that we can not rule out
influence from mountain generated storms further north than normal.
S/WVs riding this ridge also could cause cap to break allowing
isolated storms to form locally. Without presence of a boundary to
provide low level forcing, POPs have been limited to SLT CHC
tomorrow and tomorrow night but are above the NBM forecast POPs
which are less than 15 across the board.

Even though we are not seeing heat advisory level temps or heat
index, we have received word regarding heat related issues
occurring in the Canyon (heat index near 102 there). These
dewpoints are extremely high for the area and it is apparent, we
are not used to it.

Gittinger

LONG TERM (Monday through Friday)...

Overall, pretty quiet forecast in the extended. Seasonable
temperatures are forecast with mostly dry conditions. Friday is
our next best shot at seeing rainfall. High temperatures will be
mostly in the 90s next week with a few locations flirting around
100 degrees.

On Monday, the H5 high will be centered over the Four Corners
region, and will sit over in this general area for several days
before eventually flattening out by the end of the work week.
This will result in a northwest flow pattern aloft. This pattern
is pretty typical for summer time convection here in the
Panhandles, and there will be a chance for thunderstorms to come
off the higher terrain to the west. There is also a chance for a
cold front to makes its way into the region, but models differ a
lot on the southward progression. The GFS is pretty aggressive
bringing it all the way into the Panhandles. If this comes to
fruition, we will have small perturbations within the northwest
flow which may interact with the cold front. This could result in
widespread rainfall. However, the GFS seems to be the outlier here
with several other models holding the front up in Kansas. We will
have to watch how this trends going forward. Otherwise, the long
term is pretty quiet with lots of sunshine and relatively light
winds speeds.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/11
Hazardous weather outlook, Jun 12, 1:39 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
239 PM CDT Sat Jun 12 2021

OKZ001>003-TXZ001>020-317-130745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
239 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible starting late this afternoon and going
through tonight. If storms manage to make it to the Panhandles,
they will likely be severe with wind, hail, and heavy rain being
the main hazards. The western Panhandles are favored for severe
weather this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will again be possible Friday night. Its too early
to say with much confidence the chances for severe weather at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 12, 8:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
924 PM CDT Sat Jun 12 2021

OKZ001-130300-
Cimarron OK-
924 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 1000 PM CDT...

At 924 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Campo to 12 miles southeast of
Kim. Movement was south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Black Mesa Park and Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3700 10276 3699 10271 3700 10242 3677 10234
      3672 10300 3700 10300
TIME...MOT...LOC 0224Z 354DEG 24KT 3706 10272 3710 10322

TLH

The radar

The Pueblo radar (KPUX), 204 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 12, 8:30 PM CST
Where
Cimarron County, Kenton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.900, -102.970

Some tree limbs were snapped and a metal roof was peeled back slightly on local business.

Thunderstorm Wind, Cimarron

When
June 12, 9:30 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Hail, Cimarron

When
June 12, 9:34 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.730, -102.510

Thunderstorm Wind, Cimarron

When
June 12, 9:35 PM CST
Where
Cimarron County, Felt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.570, -102.780

Several large tree limbs broken and on the ground.

Thunderstorm Wind, Cimarron

When
June 12, 9:35 PM CST to 9:40 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Two different wind gusts 5 mins apart, highest was 78 mph, were measured by the mesonet station located in Boise City. At the same time reports of cottonwood trees being ripped apart in Boise City came in from the public.

Thunderstorm Wind, Cimarron

When
June 12, 10:30 PM CST
Where
Cimarron County, Griggs
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.600, -102.120

Three limbs snapped and shed was shifted off its foundation and relocated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963842, 963845, 963841, 963843, 963846, 963844.